New Mexico, 2006

Flash Flood in New Mexico, August 21, 2006

August 21, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 21, 11:11 AM MST, 8 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 11:11 AM MST, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1211 PM MDT MON AUG 21 2006

.SYNOPSIS...
MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO
AND WESTERN TEXAS THROUGH TUESDAY NIGHT WITH SCATTERED SHOWERS
AND THUNDERSTORMS BRINGING A FEW AREAS OF HEAVY RAINFALLS TO THE
REGION. HIGH PRESSURE WILL RESULT IN A DECREASING CHANCE OF
THUNDERSTORMS LATER THIS WEEK.

&&

.DISCUSSION...
SOUTHERN NEW MEXICO AND WESTERN TEXAS REMAINS BETWEEN SURFACE AND
UPPER HIGH OVER CENTRAL TEXAS AND TROUGHING WEST OF THE DIVIDE.
THUS DEEP SOUTHEAST FLOW CONTINUES WITH INFLUX OF MOIST UNSTABLE
AIR. PRECIPITABLE WATER AMOUNTS ARE AROUND 1.4 INCHES THIS
AFTERNOON WITH MOST UNSTABLE CAPES 1000 TO 2000 J/KG. WATER VAPOR
IMAGES AND SHORT TERM GUIDANCE HINT AT WEAK SHORT WAVES
APPROACHING THE AREA FROM THE EAST OR SOUTHEAST THROUGH TUESDAY
ALTHOUGH BOTH GFS AND NAM ALSO FORECAST LARGER SCALE UPPER HEIGHT
RISES. GIVEN THE DEEP MOISTURE AND INSTABILITY AS WELL AS LACK OF
WIND SHEER AND WEAK STEERING FLOW THE POTENTIAL WILL CONTINUE FOR
A FEW THUNDERSTORMS WITH VERY HEAVY RAINFALLS. ACCORDINGLY WILL
KEEP FLASH FLOOD WATCH IN EFFECT THROUGH 12Z TUESDAY.

GFS AND WRF ARE CONSISTENT IN BUILDING TEXAS UPPER RIDGE WESTWARD
TUESDAY AND WEDNESDAY WITH SUBSIDENCE AND WARMING ALOFT BOTH
STABILIZING AND DRYING AIR MASS. FORECAST SOUNDINGS CONTINUE TO
SHOW PRECIPITABLE WATER AMOUNTS BELOW AN INCH BY WEDNESDAY WITH
ONLY WEAK INSTABILITY PRESENT. THUS EXPECT DECREASE IN STORM
COVERAGE BY WEDNESDAY AS RIDGE STEERS DEEPER MOISTURE TO OUR WEST
AND SOUTH. EXCEPTION TO THIS SCENARIO MAY BE SATURDAY WHEN GFS
DROPS WEAK BACK DOOR FRONT INTO THE AREA...BUT FOR NOW WILL KEEP
CONVECTION ISOLATED IN LATE PERIODS.

&&

.AVIATION...
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED
IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS THROUGH TUESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  92  70  92  70 /  40  20  30  20  20
SIERRA BLANCA TX        65  89  65  88  66 /  40  20  30  20  20
LAS CRUCES              67  91  68  92  68 /  40  30  30  20  20
ALAMOGORDO              66  90  67  91  67 /  40  40  30  20  20
CLOUDCROFT              49  69  50  69  51 /  50  50  40  30  20
TRUTH OR CONSEQUENCES   65  88  67  88  66 /  40  30  30  20  20
SILVER CITY             61  86  62  88  64 /  50  40  30  30  20
DEMING                  65  90  65  91  66 /  40  30  30  20  20
LORDSBURG               64  90  65  91  65 /  50  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH EARLY TUESDAY MORNING ALL TX AND NM
ZONES.

05 ROGASH
Hazardous weather outlook, Aug 21, 9:50 AM MST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1050 AM MDT MON AUG 21 2006

NMZ022>025-030>032-TXZ055-056-220300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1050 AM MDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY TUESDAY MORNING FOR FAR
WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS EACH DAY. A FEW STORMS MAY PRODUCE BRIEF HEAVY
RAINS...SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

In the hours before

Special weather statement, Aug 21, 1:51 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT MON AUG 21 2006

NMZ032-TXZ055-212115-
SOUTHERN DESERT NM-EL PASO TX-
251 PM MDT MON AUG 21 2006

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS METROPOLITAN
AREA...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER MOVING INTO THE EL PASO TEXAS
METROPOLITAN AREA. THE STORMS WERE ALSO PRODUCING LOCALLY HEAVY
RAINFALLS WITH STREET FLOODING POSSIBLE. STRONGEST STORMS WERE ALONG
INTERSTATE 10 NEAR SOCORRO AND WERE MOVING INTO THE CITY OF EL PASO.
OTHER STRONG STORMS WERE NEAR TORNILLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

ROGASH
Special weather statement, Aug 21, 1:51 PM MST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
251 PM MDT MON AUG 21 2006

NMZ032-TXZ055-212145-
SOUTHERN DESERT NM-EL PASO TX-
251 PM MDT MON AUG 21 2006

...STRONG THUNDERSTORMS MOVING INTO THE EL PASO TEXAS METROPOLITAN
AREA...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER MOVING INTO THE EL PASO TEXAS
METROPOLITAN AREA. THE STORMS WERE ALSO PRODUCING LOCALLY HEAVY
RAINFALLS WITH STREET FLOODING POSSIBLE. STRONGEST STORMS WERE ALONG
INTERSTATE 10 NEAR SOCORRO AND WERE MOVING INTO THE CITY OF EL PASO.
OTHER STRONG STORMS WERE NEAR TORNILLO.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

ROGASH
Special weather statement, Aug 21, 2:40 PM MST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
340 PM MDT MON AUG 21 2006

NMZ032-TXZ055-212245-
SOUTHERN DESERT NM-EL PASO TX-
340 PM MDT MON AUG 21 2006

...STRONG THUNDERSTORM MOVING INTO EL PASO COUNTY TEXAS...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CONTINUING TO MOVE INTO EL PASO COUNTY. THE
STORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL UP TO ONE
HALF INCH IN DIAMETER AND HEAVY RAINFALL WITH STREET FLOODING.

STRONGEST STORMS WERE MOVING INTO EL PASO TEXAS AND WERE ALSO
LOCATED AROUND MONTANA VISTA...SOCORRO...AND HORIZON CITY. THE
STORMS WERE ALSO CROSSING HIGHWAY 62.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

ROGASH

The radar

The El Paso radar (KEPZ), 55 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
August 21, 7:45 PM MST to 9:45 PM MST
Where
Dona Ana County, Hatch
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

Heavy rain in the area caused a breach in the Placitas Arroyo near Hatch. Most of the water flowed north of the town, but about 8 residences were evacuated as a precaution. Highway 187 was covered with water. Most of the damage was to crops.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530697.